Anxiety Home > Xanax and Weight Gain
There are many possible side effects of Xanax, and weight gain is a common side effect of the medicine. The risk of weight gain appears to be lower in people taking the drug for anxiety than in people taking it for panic disorder. If you are taking Xanax and weight gain occurs, you can try eating a heart-healthy diet and exercising regularly, among other things.
An Overview of Xanax and Weight GainWeight gain is a common side effect of Xanax® (alprazolam). Studies suggest that people taking Xanax may be at a higher risk of gaining weight, compared to people not taking the medicine.
Understanding Clinical TrialsBefore medications are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always documented carefully. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In previous studies, up to 27.2 percent of people taking Xanax for panic disorder experienced weight gain, compared to just 17.9 percent of those not taking the medication. This risk appears to be smaller for people taking Xanax for other kinds of anxiety. In fact, only 2.7 percent of people taking Xanax for anxiety treatment experienced weight gain (compared to 2.7 percent of people not taking the drug). Higher Xanax dosages are often required to treat panic disorder, and this may explain why people with panic disorder have a higher risk of Xanax side effects (including weight gain).
Suggestions for Xanax and Weight GainIf you are noticing unexplained weight gain while taking Xanax, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Foods with little or no saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
Also, if you are noticing weight gain with Xanax, talk with your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or possibly switching to a different anxiety medication.
(Click BMI Calculator to see if your weight is within a healthy range.)